본문 바로가기
KERD
논문KCI 등재

Risk of Neuroleptic Malignant Syndrome with Vesicular Monoamine Transporter Inhibitors

2

조회

0

다운로드

3

인용

0

참고문헌

키워드

초록

Objective: Vesicular monoamine transporter-2 (VMAT2) inhibitors have been proven to be effective for the treatment of tardive dyskinesia and their use is likely to increase. The evidence base of published clinical reports was reviewed to evaluate the possible risk of neuroleptic malignant syndrome (NMS) with these drugs. Methods: Pubmed, Embase, Web of Science and PsycINFO databases were queried for all years using terms for “neuroleptic malignant syndrome”, “hyperthermia” AND “vesicular monoamine transporter inhibitors”, “reserpine”, “tetrabenazine”, “valbenazine” or “deutetrabenazine” Results: Thirteen clinical cases, ten of which involved tetrabenazine, were identified in which VMAT2 inhibitors were prescribed in patients with current or past NMS episodes. In most cases, the association was confounded by limited reporting of clinical data, variable temporal correlation with VMAT2 inhibitors, polypharmacy with antipsychotics, and uncertain differential diagnoses. Conclusion: While rare cases of NMS meeting consensus criteria have been reported primarily with tetrabenazine, the risk with recently developed VMAT2 inhibitors may be even less. Evidence of causality of NMS with VMAT2 inhibitors is confounded by concomitant treatment with antipsychotics and diagnostic uncertainties in patients susceptible to basal ganglia dysfunction. Nevertheless, clinicians should remain vigilant for early signs of NMS in all patients treated with any drugs that affect brain dopamine activity.

Abstract

Objective: Vesicular monoamine transporter-2 (VMAT2) inhibitors have been proven to be effective for the treatment of tardive dyskinesia and their use is likely to increase. The evidence base of published clinical reports was reviewed to evaluate the possible risk of neuroleptic malignant syndrome (NMS) with these drugs. Methods: Pubmed, Embase, Web of Science and PsycINFO databases were queried for all years using terms for “neuroleptic malignant syndrome”, “hyperthermia” AND “vesicular monoamine transporter inhibitors”, “reserpine”, “tetrabenazine”, “valbenazine” or “deutetrabenazine” Results: Thirteen clinical cases, ten of which involved tetrabenazine, were identified in which VMAT2 inhibitors were prescribed in patients with current or past NMS episodes. In most cases, the association was confounded by limited reporting of clinical data, variable temporal correlation with VMAT2 inhibitors, polypharmacy with antipsychotics, and uncertain differential diagnoses. Conclusion: While rare cases of NMS meeting consensus criteria have been reported primarily with tetrabenazine, the risk with recently developed VMAT2 inhibitors may be even less. Evidence of causality of NMS with VMAT2 inhibitors is confounded by concomitant treatment with antipsychotics and diagnostic uncertainties in patients susceptible to basal ganglia dysfunction. Nevertheless, clinicians should remain vigilant for early signs of NMS in all patients treated with any drugs that affect brain dopamine activity.

참고문헌 (24)

  1. Kazamatsuri H, "Therapeutic approaches to tardive dyskinesia. A review of the literature", Arch Gen Psychiatry, 27, pp.491~499 (1972)
  2. Citrome L, "Tardive dyskinesia : placing vesicular monoamine transporter type 2(VMAT2)inhibitors into clinical perspective", Expert Rev Neurother, 18, pp.323~332 (2018)
  3. Strawn JR, "Neuroleptic malignant syndrome", Am J Psychiatry, 164, pp.870~876 (2007)
  4. Gurrera RJ, "A validation study of the international consensus diagnostic criteria for neuroleptic malignant syndrome", J Clin Psychopharmacol, 37, pp.67~71 (2017)
  5. Caroff SN, "Neuroleptic malignant syndrome", Med Clin North Am, 77, pp.185~202 (1993)
  6. Caroff SN, "The neuroleptic malignant syndrome", J Clin Psychiatry, 41, pp.79~83 (1980)
  7. Jong-Il Park, "Rhabdomyolysis and Neuroleptic Malignant Syndrome Associated with Very Low-dose Antipsychotics in Children and Adolescent", Clinical Psychopharmacology and Neuroscience, 17(3), pp.450~452 (2019), 대한정신약물학회[DOI]
  8. Burke RE, "Neuroleptic malignant syndrome caused by dopamine-depleting drugs in a patient with Huntington disease", Neurology, 31, pp.1022~1025 (1981)
  9. Haggerty JJ Jr, "Neuroleptic malignant syndrome superimposed on tardive dyskinesia", Br J Psychiatry, 150, pp.104~105 (1987)
  10. Mateo D, "Neuroleptic malignant syndrome related to tetrabenazine introduction and haloperidol discontinuation in Huntington’s disease", Clin Neuropharmacol, 15, pp.63~68 (1992)
  11. Ossemann M, "Tetrabenazine as a cause of neuroleptic malignant syndrome", Mov Disord, 11, pp.95~ (1996)
  12. Petzinger GM, "A case of tetrabenazine-induced neuroleptic malignant syndrome after prolonged treatment", Mov Disord, 12, pp.246~248 (1997)
  13. Stevens E, "Severe hyperthermia during tetrabenazine therapy for tardive dyskinesia", Intensive Care Med, 24, pp.369~371 (1998)
  14. Boyarsky BK, "Malignant catatonia-induced respiratory failure with response to ECT", J ECT, 15, pp.232~236 (1999)
  15. Gaasbeek D, "Drug-induced hyperthermia in Huntington’s disease", J Neurol, 251, pp.454~457 (2004)
  16. Perret E, "Neuroleptic malignant syndrome due to tetrabenazine in a boy with a subacute extrapyramidal disorder", Neuropediatrics, 43, pp.PS12_04~ (2012)
  17. Nozaki I, "Neuroleptic malignant syndrome induced by combination therapy with tetrabenazine and tiapride in a Japanese patient with Huntington’s disease at the terminal stage of recurrent breast cancer", Intern Med, 53, pp.1201~1204 (2014)
  18. Noori MR, "Back pain and muscle stiffness : a case of valbenazine-associated neuroleptic malignant syndrome", Clin Toxicol, 57, pp.564~565 (2019)
  19. Illing M, "Clozapine-induced neuroleptic malignant syndrome : clozapine monotherapy rechallenge in a case of previous NMS", Can J Psychiatry, 41, pp.258~ (1996)
  20. Changqing Xu, "Psychosis, Treatment Emergent Extrapyramidal Events, and Subsequent Onset of Huntington’s Disease: A Case Report and Review of the Literature", Clinical Psychopharmacology and Neuroscience, 14(3), pp.302~304 (2016), 대한정신약물학회
  21. Reches A, "Tetrabenazine, an amine-depleting drug, also blocks dopamine receptors in rat brain", J Pharmacol Exp Ther, 225, pp.515~521 (1983)
  22. Grigoriadis DE, "Pharmacologic characterization of valbenazine(NBI-98854)and its metabolites", J Pharmacol Exp Ther, 361, pp.454~461 (2017)
  23. Huddleston DE, "Movement disorder emergencies: diagnosis and treatment", pp.43~57 (2013), Humana Press
  24. Chao OY, "The grid-walking test : assessment of sensorimotor deficits after moderate or severe dopamine depletion by 6-hydroxydopamine lesions in the dorsal striatum and medial forebrain bundle", Neuroscience, 202, pp.318~325 (2012)

관련 논문AI추천

이 간행물의 다른 논문 (17건)